C. diff infection risk rises with antihistamine use to treat stomach acid, study finds

Patients receiving antihistamines to suppress stomach acid are at greater risk of infection from Clostridium difficile, or C. diff, a common cause of diarrhea, particularly in health care settings, Mayo Clinic researchers have found. The study focused on histamine 2 receptor antagonists. The researchers found no significant risk for people taking over-the-counter antihistamine drugs, however. The findings appear in the online journal PLOS ONE.

Researchers reviewed 35 observations based on 33 separate studies involving C. diff and antihistamines used for suppressive therapy. The researchers found a clear association between histamine 2 use and C. diff infection. They say it was especially pronounced and caused the greatest risk for hospitalized patients receiving antibiotics. "It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores," says senior author Larry Baddour, M.D., a Mayo infectious diseases expert. "However, it may be that vegetative forms of C.diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."

Researchers say the study highlights the need for judicious use of histamine 2 receptor antagonists in hospitalized patients, and that reducing the use of these drugs could significantly reduce the risk of C. diff infections.

add to favorites email to friend print save as pdf

Related Stories

Recommended for you

Two US states order tough Ebola quarantine rules

16 hours ago

New York and New Jersey on Friday ordered a mandatory quarantine for medics who treated victims of Ebola in West Africa, after the deadly virus spread to America's largest city.

NY and NJ say they will require Ebola quarantines

Oct 24, 2014

The governors of New Jersey and New York on Friday ordered a mandatory, 21-day quarantine for all doctors and other arriving travelers who have had contact with Ebola victims in West Africa.

User comments